Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 127, NWS Wichita, KS

June 29, 2000Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 2000, 10:38 PM CDT for Rice County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 10:38 PM CDT (03:38 UTC)
Expired
Jun 29, 2000, 11:45 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rice County, KS

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:51 PM CDTThunderstorm Wind 52 EChase, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS53 KICT 300338
SVRICT
KSC159-300445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 1145 PM CDT.

* AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF ALDEN...OR ABOUT 24 MILES
  NORTHWEST OF HUTCHINSON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  AFFECTING LYONS THRU 1045 PM CDT...
  NEAR STERLING AROUND 1050 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. 
THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY AND 
STAY AWAY FROM WINDOWS

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 1145 PM CDT.

LAT...LON 3853 9830 3835 9851 3818 9846 3818 9790

ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:57 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 29, 9:57 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CDT THU JUN 29 2000

...UPDATED...
NMRS REPORTS OF WND AND VRY LRG HAIL CONT TO BE RECEIVED ACRS BARTON
COUNTY AS OF 0250Z. BOW ECHO CONTS TO PROPAGATE SSEWD ALG LO LVL MOIST
AXIS/SFC FNT FM GBD AREA TO WEST OF ICT. ALTHO LO LVL FLO WAS A BIT
WKR ACRS SCNTRL KS...THE NWLY FLO ALOFT AND STM MOTION HAS RESULTED IN
FAVORABLE STM RELATIVE INFLOW. RIGHT REAR QUAD OF UPR JET TO OUR E
ALSO LEADING TO FAVORABLE VERT MOTION/STM MAINTENANCE NEXT CPL OF
HOURS. XPCT SVR STMS TO CONT SSEWD MOVMT FLIRTING WITH WRN FLANK OF
THE CWA THRU MIDNIGHT.

NEXT CONCERN IS MESO SCALE WINDS WITH WAKE LOW DVLPMT. BEGINNING TO
GET REPORTS OF HIGH WINDS BHND LINE ACRS RSL COUNTY. MAY NEED TO ISSUE
HIGH WIND WARNING FOR PTNS OF CNTRL KS BFR MIDNIGHT.

COORD WITH THE SPC...WW WL LIKELY BE ISSUED FOR PTNS OF SCNTRL KS TO
THE W OF ICT SHORTLY.

UPDATED ZONES OUT AS SOON AS POSBL.

DARMOFAL

.ICT...NONE.

In the hours before

Special weather statement, Jun 29, 8:18 PM CDT, 2 hours 20 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-300135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

 KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:15 PM CDTSevere Thunderstorm WarningICTRussell60 min
Jun 29, 9:02 PM CDTSevere Thunderstorm WarningICTBarton58 min
Jun 29, 9:11 PM CDTSevere Thunderstorm WarningICTRussell49 min
Jun 29, 9:55 PM CDTSevere Thunderstorm WarningICTBarton50 min
Jun 29, 10:28 PM CDTSevere Thunderstorm WarningICTReno62 min
Jun 29, 11:10 PM CDTSevere Thunderstorm WarningICTKingman65 min
Jun 30, 12:47 AM CDTSevere Thunderstorm WarningICTButler58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.